Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2023, 2:51 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2023, 2:51 PM MDT (20:51 UTC)
- Expired
- Jul 15, 2023, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 33 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WGUS54 KEPZ 152051
FFWEPZ
NMC035-152330-
/O.NEW.KEPZ.FF.W.0003.230715T2051Z-230715T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Sat Jul 15 2023
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
North Central Otero County in south central New Mexico...
* Until 530 PM MDT.
* At 251 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in South of Near Mescalero . Between 1 and 1.5 inches
of rain have fallen. The expected rainfall rate is 0.5 to 1.5
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mescalero and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3316 10588 3318 10583 3318 10576 3312 10567
3301 10564 3299 10568 3298 10573 3301 10576
3307 10582
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:03 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 15, 2:03 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 203 PM MDT Sat Jul 15 2023 ...New SYNOPSIS, DISCUSSION, FIRE WEATHER... .SYNOPSIS... Issued at 200 PM MDT Sat Jul 15 2023 After a somewhat active evening coming up, drier air moves into the region with the upper high becoming established over the Borderland by midweek. This will bring back high temperatures of 105-110 for the lowlands with Wednesday currently looking like the hottest day. Thunderstorm activity will be minimal until possibly the end of the week over the mountains as some moisture wraps back into the area. && .DISCUSSION... Issued at 200 PM MDT Sat Jul 15 2023 Today has been another hot day across the area, but clouds over southern Dona Ana and far west TX have kept temps below forecast and could possibly not make the 100 degrees to keep the KELP record streak going. For the remainder of the afternoon and through mid-evening, expect increasing shower and thunderstorm activity as upper disturbance moves SW through the area. Could still see some near severe or marginally severe storms with decent instability of around 1000J/kg but with shear only 10-20KTS. Flash flooding and some gusty winds will be the main threats. Activity should push SW and out of the area by 06Z. N to NE flow becomes better established by Sunday with much drier air moving in which will limit any storm activity Sunday to the mountains. Temperatures will get back to 100+ for all the lowlands tomorrow as the upper high moves back toward the area. For much of next week, high moves right over southern NM with models showing H50 heights of 600-601dam. This will bring possibly the hottest temperatures of the year to the area by Wednesday. EC is a little warmer with H85 temps than the GFS and it's mean, but will go toward the warmer solution given this kind of subsidence under the high. Records are likely to be broken as this is the time of the year our temps typically start falling slowly. Will keep the Heat Advisory going through Tuesday and will likely need to be extended tomorrow and possibly upgraded for the El Paso area to a Excessive Heat Warning. The question during much of the week is thunderstorm chances. All models seem to indicate surface dew points falling into the 30s to mid 40s over the CWA with limited instability. For Mon-Wed, think it will be tough to get much convection except a couple isolated storms over area mountains and possibly near AZ border. NBM PoPs are out to lunch with 50-80 percent in the Gila down through Hidalgo county. Lowered these significantly and likely not low enough. Think there will be a gradual increase out west and in the mountains Thu-Sat as moisture streams back up from western MX and wraps around the high which is how the current moisture made it into the area. Still lowered NBM PoPs in these later periods from the likely category it was giving me. && .AVIATION... (18Z TAFS) Issued at 1117 AM MDT Sat Jul 15 2023 P6SM FEW-SCT100-120 SCT-BKN150-200 through 06Z then skies gradually becoming SKC-FEW150-200 from N to S. Expect scattered to numerous 3SM TSRA BKN070-090 developing by 19Z over the mountains and spreading quickly onto the lowlands with wind gusts over 40KTS possible. KTCS looks to be near a few storms but confidence not high they will see storms, but all 3 other terminals have good chance of activity, especially between 21Z-03Z. && .FIRE WEATHER... Issued at 200 PM MDT Sat Jul 15 2023 After the storms end this evening, drier air moves into the region with just isolated to widely scattered mountain storms expected Sunday. For the upcoming week, isolated coverage in the mountains may be the best that happens until possibly Thu/Fri as very strong upper high moves right over southern New Mexico. With much drier air moving back in, any of these mountain storms could produce dry lightning. Record high temperatures are likely this week, especially Tuesday through Thursday with lowland areas in the 105-110 range. Some moisture wraps back in toward the end of the week, but don't see as great of storm coverage as recent days returning until maybe next weekend. Mixing heights over the coming days, but transport winds light keeping vent rates poor to good. && .PRELIMINARY POINT TEMPS/POPS... El Paso 79 104 80 107 / 50 0 10 0 Sierra Blanca 73 96 73 97 / 20 10 0 0 Las Cruces 75 103 74 105 / 50 0 10 0 Alamogordo 70 100 72 104 / 30 10 10 0 Cloudcroft 52 77 55 79 / 30 30 10 10 Truth or Consequences 71 100 74 104 / 30 10 10 10 Silver City 67 95 68 97 / 40 20 20 30 Deming 72 103 72 105 / 60 10 20 10 Lordsburg 71 102 73 102 / 60 20 30 20 West El Paso Metro 78 102 78 105 / 60 0 10 0 Dell City 72 101 72 104 / 20 0 0 0 Fort Hancock 75 103 75 105 / 30 10 10 0 Loma Linda 71 95 71 97 / 40 10 10 0 Fabens 75 103 75 105 / 50 0 10 0 Santa Teresa 74 101 74 104 / 60 0 10 0 White Sands HQ 74 100 79 103 / 40 10 10 0 Jornada Range 67 100 70 104 / 40 10 10 0 Hatch 72 103 72 105 / 40 10 10 10 Columbus 75 101 76 104 / 60 10 10 10 Orogrande 71 99 72 102 / 30 10 10 0 Mayhill 56 86 61 89 / 20 30 10 10 Mescalero 56 88 63 90 / 30 30 10 10 Timberon 55 85 58 88 / 30 20 10 10 Winston 61 91 63 93 / 30 20 20 20 Hillsboro 67 98 68 102 / 30 20 20 20 Spaceport 70 101 70 103 / 30 10 10 10 Lake Roberts 54 96 57 97 / 30 20 20 30 Hurley 67 99 68 102 / 40 20 20 30 Cliff 56 102 58 105 / 30 20 20 30 Mule Creek 56 99 60 99 / 30 20 20 30 Faywood 69 98 71 100 / 50 20 20 20 Animas 71 102 70 102 / 60 20 30 20 Hachita 70 100 71 101 / 60 20 20 10 Antelope Wells 69 99 70 101 / 60 20 20 20 Cloverdale 69 94 68 96 / 60 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 6 AM MDT Tuesday for TXZ418>424. NM...Heat Advisory until 6 AM MDT Tuesday for NMZ401-403>413-417. && FORECASTER...26-Grzywacz
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Sat Jul 15 2023 NMZ401>417-TXZ418>424-161715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sat Jul 15 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms develop this afternoon with the potential for moderate hail and strong wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated storms pop up in the mountains Sunday afternoon with gusty winds possible. Storm threat shifts west of the Rio Grande Valley beginning Monday. Hot to very hot temperatures expected through midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Aronson
In the hours before
Special weather statement, Jul 15, 1:07 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT Sat Jul 15 2023
NMZ414>416-151930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
107 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Otero County
through 130 PM MDT...
At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sunspot, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunspot, Benson Ridge, Hay Canyon, Cox Canyon, Karr Canyon and Bluff
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 10584 3289 10586 3292 10558 3270 10557
TIME...MOT...LOC 1906Z 264DEG 11KT 3282 10573
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KTSpecial weather statement, Jul 15, 1:31 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Sat Jul 15 2023
NMZ412>415-417-152000-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
131 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Otero County
through 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunspot, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 10591 3276 10588 3273 10568 3257 10574
TIME...MOT...LOC 1930Z 299DEG 9KT 3269 10582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KTSpecial weather statement, Jul 15, 2:14 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Sat Jul 15 2023
NMZ402-403-152045-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
214 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northeastern Grant
County through 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fierro, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Lorenzo, Hanover, Mimbres, Fierro, Camp Thunderbird, Georgetown,
Upper Mimbres Valley and Bear Canyon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 10816 3298 10804 3287 10780 3271 10799
TIME...MOT...LOC 2014Z 313DEG 10KT 3287 10806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KTSpecial weather statement, Jul 15, 2:17 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
217 PM MDT Sat Jul 15 2023
NMZ414>416-152045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
217 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of north central Otero
County through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mescalero. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mescalero and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 10555 3298 10576 3310 10587 3322 10579
TIME...MOT...LOC 2016Z 129DEG 1KT 3311 10578
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:21 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 114 min |
| Jul 15, 1:07 PM MDT | Special Weather Statement | EPZ | Otero | 23 min |
| Jul 15, 1:16 PM MDT | Areal Flood Advisory | EPZ | Otero | 19 min |
| Jul 15, 1:21 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 1:31 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
| Jul 15, 1:35 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 15, 1:50 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 2:03 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 15, 2:07 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 2:14 PM MDT | Special Weather Statement | EPZ | Grant | 31 min |
| Jul 15, 2:17 PM MDT | Special Weather Statement | EPZ | Otero | 28 min |
| Jul 15, 2:21 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Jul 15, 2:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 20 min |
| Jul 15, 2:40 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 50 min |
| Jul 15, 3:02 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 3:04 PM MDT | Special Weather Statement | EPZ | Lincoln | 26 min |
| Jul 15, 3:08 PM MDT | Special Weather Statement | EPZ | Sierra | 37 min |
| Jul 15, 3:35 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 15, 4:02 PM MDT | Areal Flood Advisory | EPZ | Sierra | 119 min |
| Jul 15, 4:15 PM MDT | Special Weather Statement | EPZ | Sierra | 90 min |
| Jul 15, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Jul 15, 4:30 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 60 min |
| Jul 15, 4:35 PM MDT | Areal Flood Advisory | EPZ | Sierra | 115 min |
| Jul 15, 5:06 PM MDT | Special Weather Statement | EPZ | Sierra | 24 min |
| Jul 15, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 44 min |
| Jul 15, 5:21 PM MDT | Special Weather Statement | EPZ | 24 min | |
| Jul 15, 5:29 PM MDT | Areal Flood Advisory | EPZ | Otero, Sierra | 3 hr |
| Jul 15, 5:45 PM MDT | Special Weather Statement | EPZ | Doña Ana | 30 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.